New Mexico, 2022

Flash Flood in New Mexico, August 11, 2022

August 11, 2022 · NWS EPZ · 1 event in 1 county or zone

Deep lower and mid level moisture remained trapped under an upper high centered over the Rockies. A weak disturbance moving through northeast flow triggered slow moving storms over the Sacramento Mountains and brought flash flooding to the Soldier Canyon burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Deep lower and mid level moisture remained trapped under an upper high centered over the Rockies. A weak disturbance moving through northeast flow triggered slow moving storms over the Sacramento Mountains and brought flash flooding to the Soldier Canyon burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 11, 4:59 AM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 11, 4:59 AM MST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
559 AM MDT Thu Aug 11 2022

.AVIATION...12Z TAF CYCLE...
Generally VFR conditions through 18Z...with SCT-BKN100 BKN250.
Isolated BKN060CB -TSRA mainly west of the Rio Grande Valley until
15Z. Developing after 18Z over the mountains...scattered BKN070CB
6SM -TSRA with isolated OVC030 1SM +TSRA. Gusty winds to 40KT
possible, along with pea-size hail. These conditions forming or
moving over the lowlands after 21Z.

&&
Hefner

.PREV DISCUSSION...404 AM MDT Thu Aug 11 2022...

.SYNOPSIS...
Active weather continues through much of the forecast period, with
coverage of storms varying day by day. Scattered to numerous
storms today through Friday will have a good chance to produce
heavy rainfall which could lead to flash flooding in certain
areas. Drier air will briefly move over the far eastern areas
Saturday, with more moisture filling back in Sunday through mid
week next week. Temperatures remain around normal, and winds
light.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Still looks like a good set up for heavy rainfall and flooding
potential today. Upper high persists over Colorado and southern
Wyoming, with recycled monsoon moisture over the CWA. Meanwhile, a
shortwave trough has rotated around the high and is now entering
eastern New Mexico. Models still show it coming across the CWA in
a deformation zone late this afternoon and tonight. PWs now at or
just slightly above normal will increase to around 1.3 to 1.5 inches
tonight (approaching 150% of normal). These two ingredients should
help increase thunderstorm coverage all areas this afternoon and
tonight. Both mountain areas received decent rainfall yesterday and
the major burn scars (Soldier Canyon and Black Fire) both received
areas of .50 to 1.00 inches or slightly higher. Flash Flood Watch
continues for all the mountain zones including these two burn scars.
The lowlands could also see heavy rain and flooding today. It's
unclear where this rainfall would be focused however. Strong winds
are also a threat. Both GFS/NAM12 show highest DCAPE values over the
southern zones. Though the values aren't particularly high, they
should be high enough for strong wet microburst potential.

Expect storms to diminish in coverage toward midnight but with some
storms lingering well into Friday morning. Depending on onset of
clouds and rain, temperatures should be near normal. If clouds/rain
develop early afternoon, temps will remain below normal.

&&

.LONG TERM...Friday thru Thursday...
The long term forecast can be summarized with chances for rain
lasting everyday but the coverage varying, and temperatures
remaining around normal to a few degrees below or above. Winds
remain light as well. Lets dive into the details:

The upper level high pressure center is over the central plains by
the end of the work week, and will remain there through Sunday
when it slides slightly southward and ends up back over east TX &
OK for early next week. The shortwave (and associated PVA) will
continue to slowly move across the CWA Friday. Deterministic
models show the wave reaching the Gila Region Friday afternoon,
which would help trigger rain showers and scattered stronger
thunderstorms for areas west of the Rio Grande Valley. The 00Z
GFS run hints at a storms merging over Grant county Friday
afternoon/evening and becoming a stronger storm that drifts into
eastern AZ overnight. More isolated chances for thunderstorms will
exist in eastern parts of the CWA Friday, however the moisture is
forecasted to linger (surface dewpoints staying in the low to mid
50s CWA wide). Temperatures will remain a few degrees below
normal Friday, with light to occasionally breezy northeasterly
winds. As moisture values remain near the 90th percentile, heavy
rain will likely be present with storms that do form.

Depending on the storm mode Friday, isolated storms and light rain
could linger into early Saturday morning. Most deterministic and
ensemble guidance hints at Otero and Hudspeth counties quickly drying
out (surface dewpoints dropping to the mid 40s) for Saturday. This
will decrease storm coverage and slightly warm temps for those
eastern areas. Sunday, the high pressure center slides down to
TX/OK and advects moisture back over the whole CWA. Numerous
storms will be in the higher terrain Sunday, with scattered storms
in the lower elevations. Temperatures remain around normal or a
a degree or two above. Monday will be similar to Sunday, with
lower chances for storms if rain and thick clouds linger into
Monday morning.

Tuesday morning, an organized inverted trough moves up the Rio
Grande valley towards El Paso and southern NM. Even this is
getting farther into the forecast, deterministic models are
starting to agree on a solution that brings it through the CWA.
The previous GFS runs kept the trough to the south, moving it over
northern Chihuahua. If this solution does persist as we move
close to Tuesday, far west TX and southern NM will see more
coverage of thunderstorms and more organization with those storms.
Moisture is hinted to be trapped in this trough, advecting more
into the area as it moves overhead. This brings chances for heavy
rain to almost the whole CWA for Tuesday. GFS and ECM ensemble
members are a little more varied with their solutions for early
next week, keeping a healthy amount of uncertainty in the
forecast.

Models diverge from Tuesday. Almost all keep the moisture around,
however the GFS positions a weaker center of high pressure over
NM, which the ECM keeps the trough spinning over northern Mexico.

&&

.FIRE WEATHER...
Good thunderstorm coverage looks to continue Friday through the
weekend, though the western zones may be the favored areas Saturday
and Sunday. Moisture and good thunderstorm coverage should continue
into at least mid week next week. Obviously fire danger will remain
quite low through this period. Good potential for strong winds
associated with wet microbursts today and Friday; somewhat less on
Saturday and Sunday.

Min RHs: Lowlands 30-40% today and Friday, decreasing to 23-33%
Saturday through Tuesday. Mountains 60-80% today, decreasing to 40-
55% Friday through Tuesday. Vent rates good-very good today, fair-
good Friday through Monday.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 94  71  94  71 /  40  40  30  20
Sierra Blanca           89  68  89  67 /  40  30  40  10
Las Cruces              93  68  90  68 /  40  50  40  30
Alamogordo              89  66  90  67 /  60  50  40  10
Cloudcroft              65  48  66  48 /  80  50  60  10
Truth or Consequences   89  66  89  67 /  60  60  50  30
Silver City             83  62  83  61 /  70  60  70  50
Deming                  92  68  92  67 /  40  50  40  40
Lordsburg               91  68  92  67 /  50  50  40  50
West El Paso Metro      95  71  94  72 /  40  40  30  20
Dell City               93  67  93  67 /  50  30  20  10
Fort Hancock            96  70  96  69 /  30  30  30  10
Loma Linda              87  64  87  65 /  50  40  40  20
Fabens                  94  71  95  69 /  30  30  20  20
Santa Teresa            93  69  93  69 /  40  40  30  20
White Sands HQ          91  70  91  71 /  50  50  40  20
Jornada Range           90  66  91  67 /  50  50  40  20
Hatch                   92  66  92  67 /  50  50  40  30
Columbus                92  69  93  68 /  30  40  30  40
Orogrande               90  66  90  67 /  50  50  40  10
Mayhill                 75  53  78  53 /  70  50  50  10
Mescalero               75  53  77  53 /  70  50  50  10
Timberon                75  53  77  53 /  80  50  50  10
Winston                 81  61  82  60 /  70  60  70  30
Hillsboro               88  65  88  64 /  50  50  60  30
Spaceport               89  65  90  66 /  50  50  50  20
Lake Roberts            81  57  81  56 /  80  60  70  40
Hurley                  88  64  87  64 /  50  50  60  40
Cliff                   88  61  90  60 /  60  50  60  50
Mule Creek              85  58  85  61 /  70  50  70  50
Faywood                 87  64  87  64 /  60  50  60  40
Animas                  92  66  92  65 /  40  50  40  50
Hachita                 89  66  91  64 /  40  50  30  50
Antelope Wells          90  64  91  64 /  40  50  40  60
Cloverdale              86  61  86  60 /  50  60  50  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flood Watch from 11 AM MDT this morning through late tonight for
     NMZ402-403-408-414>416.

TX...None.
&&
Hazardous weather outlook, Aug 11, 10:46 AM MST, 4 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1146 AM MDT Thu Aug 11 2022

NMZ402-403-408-414>416-121800-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1146 AM MDT Thu Aug 11 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight

...Flash Flood Watch this afternoon and tonight...

Numerous thunderstorms developing with heavy rainfall and flash
flooding a concern into tonight. Small hail and strong winds also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered storms developing each afternoon with heavy rainfall and
gusty winds possible. Flood threat lingers for Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401-404>407-409>413-417-TXZ418>424-121800-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1146 AM MDT Thu Aug 11 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms developing during the afternoon with
localized flooding, strong winds, and small hail possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered storms develop each afternoon with gusty
winds and heavy downpours possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Aronson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
August 11, 10:50 AM MST to 12:50 PM MST
Where
Otero County, 0.92 mi N of Mescalero to 0.61 mi NE of Mescalero
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
33.163, -105.769

Highway 70 was closed between mile markers 242 and 247. Heavy debris was across the road near mile marker 242. Rainfall amounts in excess of 1 inch in an hour were recorded near the burn scar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053271.